Alert archive / Vermont / Wind Advisories in 2017

Wind Advisory 8, NWS Burlington, VT

May 24, 2017Addison County, Chittenden County, Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at May 24, 2017, 4:23 PM EDT for Addison County, Chittenden County, Rutland County, Vermont. It took effect at May 25, 2017, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 4:23 PM EDT (20:23 UTC)
In effect from
May 25, 2017, 11:00 AM EDT
Expired
May 25, 2017, 10:02 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Chittenden County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS71 KBTV 242023
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
423 PM EDT Wed May 24 2017

VTZ011-017>019-250900-
/O.NEW.KBTV.WI.Y.0008.170525T1800Z-170526T0400Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
423 PM EDT Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 2 PM Thursday to midnight EDT
Thursday night.

* Locations...Eastern Chittenden, Eastern Addison and Rutland
  Counties in Vermont.

* Hazards...Strong gusty winds.

* Winds...East 20 to 30 mph with gusts up to 50 mph.

* Timing...Strongest winds will occur between 2 pm and midnight
  Thursday.

* Impacts...Scattered power outages and downed trees are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

Neiles
3 follow-up statements
961 
WWUS71 KBTV 250702
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
302 AM EDT Thu May 25 2017

VTZ011-017>019-252100-
/O.EXT.KBTV.WI.Y.0008.170525T1500Z-170526T0400Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
302 AM EDT Thu May 25 2017

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT EDT TONIGHT...

The National Weather Service in Burlington has extended the Wind
Advisory, from 11 AM this morning to midnight EDT tonight.

* Locations...Eastern Chittenden, Eastern Addison and Rutland 
  Counties in Vermont.

* Hazards...Strong gusty winds.

* Winds...East 20 to 30 mph with gusts up to 50 mph.

* Timing...Strongest winds will occur between 1 PM and 8 PM 
  today.

* Impacts...Isolated power outages and downed trees are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please stay tuned to NOAA Weather Radio, your local media, or go 
to www.weather.gov/Burlington for further updates on this weather 
situation.

&&

$$
900 
WWUS71 KBTV 252005
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
405 PM EDT Thu May 25 2017

VTZ011-017>019-260400-
/O.CON.KBTV.WI.Y.0008.000000T0000Z-170526T0400Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
405 PM EDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Burlington continues the the Wind
Advisory, until midnight EDT tonight.

* Locations...Eastern Chittenden, Eastern Addison and Rutland 
  Counties in Vermont.

* Hazards...Strong gusty winds.

* Winds...East 20 to 30 mph with gusts up to 50 mph.

* Timing...Strongest winds will occur through 8 PM today.

* Impacts...Isolated power outages and downed trees are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

Neiles
278 
WWUS71 KBTV 260202
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1002 PM EDT Thu May 25 2017

VTZ011-017>019-260315-
/O.CAN.KBTV.WI.Y.0008.000000T0000Z-170526T0400Z/
Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Rutland, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
1002 PM EDT Thu May 25 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the western slopes of the Green Mountains.

Easterly to southeasterly wind gusts have decreased below 40 mph 
along the immediate western slopes of the Green Mountains, and 
will continue to decrease through the overnight hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at May 24, 3:42 PM EDT, 41 minutes earlier.

Area forecast discussion, May 24, 3:42 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
342 PM EDT Wed May 24 2017

.SYNOPSIS...
Scattered showers and possibly a thunderstorm are possible
this afternoon mainly over the higher terrain as a weak upper
level disturbance crosses the area. A stronger low pressure area
will move out of the Ohio valley and bring more widespread
rainfall to the North Country Thursday afternoon through Friday.
Today will be the warmest day of the week with highs in the mid
to upper 70s. Clouds, rain, and cool east winds off the
Atlantic will all conspire to keep highs in the 60s Thursday,
and 55 to 60 on Friday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 133 PM EDT Wednesday...Going forecast is in good shape.
Did bump up max temps just a bit for today as temps are rising
nicely this morning and should reach the mid 70s this afternoon.

Previous discussion...500 mb vort center moving along Atlantic
coastline in southwest flow aloft as closed low digs into base
of mean trough centered over central Mississippi valley. Surface
low centered off the New Jersey coast moving northeast and set
to cross the benchmark today. Area of rain will remain close to
the low and may brush southern New England coast but remain
outside forecast area. Although this rain will miss us, weak
shortwave trough will cross the area during the day, and
combination of it an weak low level convergence area along with
200-400 j/kg of surface based cape will provide focus for
scattered showers and possible thunder. Pops more widespread
compared to yesterday, but still in chance category in the
mountains and slight chance in the valleys. Any precip will
dissipate toward evening with loss of surface heating.

Today will be the warmest with weak ridging and higher
thickness values. Highs in the 70s.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
As of 440 AM EDT Wednesday...Region remains in southwest flow
tonight and Thursday as 500 mb low deepens over eastern US.
Closed low over the Ohio Valley will shift northeast to the
eastern Great Lakes through Thursday, while a vort lobe swings
through the base of the trough across the gulf states and moves
up the coast Thursday and Thursday night. By Friday the Great
Lakes low fizzles out and the upper low center shifts to the
coastal vort, spinning up a surface low there. For sensible
weather rain will spread from southwest to northeast Thursday
afternoon and continue Thursday night. For Friday better QG
forcing shifts east of the area with the low, however moist
easterly flow at the low levels will keep plenty of moisture
into the area with showery precip tapering off through the day.
Storm total precip for this period 3/4 to 1 inch, with higher
amounts in south & east Vermont.

As the surface low deepens over Long Island late Thursday a
strong low level jet east/southeast jet of 35-45 kts develops
with the potential for wind gusts of 30-45 mph along along the
downslope communities of the western slopes of the Green
Mountains in Chittenden, Addison and Rutland counties. Brief
window for gusty winds late Thursday before more stable maritime
air moves in.

Temperatures will see a cooling trend Thursday and Friday as
heights fall under the upper low & low level temperatures cool
in easterly flow off the Atlantic. Clouds and rain will also
keep any sun at bay. Overnight lows to remain mild however, in
the upper 40s to 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 340 PM EDT Wednesday...The synoptic pattern will be
shifting towards a more pleasant weekend as vertically stacked
low pressure system will be pulling off the New England
coastline. This leaves a few scattered showers over the eastern
portion of Vermont as the moisture will be decreasing through
the evening hours. The more welcomed portion of the forecast
will be the high pressure that builds in for Memorial Day
weekend. As ridging occurs at the surface there may be a stray
shower or two but otherwise we can expect highs in the upper 60s
to lower 70s with partly cloudy skies with a few breaks in the
that areal coverage.

The latest trends in the guidance has been to slow down how
quickly the next system is to move into the region. In the broad
sense, an upper level low pressure system will track west of
the Great Lakes and lift a warm front through the North Country
and then later on will swing a cold front through. The timing on
this has been even further delayed such that we may get through
much of Sunday with quiet weather and nice conditions to be
outdoors or perhaps going for a run.

Towards Sunday evening and into Monday morning, expect that
warm front to lift north and bring a chance for scattered
showers into Monday. By Monday mid-morning early afternoon a
pre- frontal trough will swing through with shortwave energy
aloft and bring showers with perhaps some embedded
thunderstorms. The GFS depicts decent instability with marginal
elevated instability along with decent 0-6km shear and moderate
lapse rates. So the idea of some showers with embedded
thunderstorms looks good based on the 12z guidance timing.
Heading into the rest of the mid week we should see a break on
Tuesday before the actual front swings through on Wednesday
renewing our chances for showers.

Temps through the period will be depend on the timing of the
fronts but the general idea is upper 60s to lower 70s for high
and lows starting off in the upper 40s over the weekend and
gradually warming to the low to mid 50s by mid week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...VFR prevails today with developing
cumulus clouds deck between 4000 and 6000 feet agl as convective
temps are reached. A few showers with an embedded rumble of
thunder is possible at mpv/slk/btv/pbg thru 23z...with the
potential for brief mvfr cigs/vis. If rainfall occurs at any one
site today...some areas of fog/br with ifr conditions will be
possible overnight...especially mpv/slk. North winds 4 to 8
knots today and tonight will become southeasterly and gusty
tomorrow, especially at rut.

Outlook...

Thursday Night: MVFR. Breezy. Likely RA.
Friday: VFR/MVFR. Chance RA.
Friday Night: VFR. Slight Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA...TSRA.
Sunday Night: VFR. Likely SHRA.
Memorial Day: VFR. Chance SHRA...TSRA.

&&

.EQUIPMENT...
The WSR-88D at Burlington, VT (KCXX) will be unavailable from
Tuesday May 23, 2017 through Friday May 26, 2017.

During the outage, radar coverage is available from adjacent
radar sites including Montague, Albany, and Buffalo, NY and Gray
ME.

A new signal processor will be installed, which replaces obsolete
technology, improves processing speed and data quality, provides
added functionality, and supports IT security.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles/Hanson
NEAR TERM...Neiles/Hanson
SHORT TERM...Hanson
LONG TERM...Deal
AVIATION...Neiles/Taber
EQUIPMENT...Team BTV
Hazardous weather outlook, May 24, 4:48 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
448 AM EDT Wed May 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-250900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
448 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong easterly winds will develop Thursday afternoon and Thursday
evening mainly along the western slopes of the Green Mountains in
eastern Chittenden, Addison, and Rutland counties. Sustained wind of
15 to 20 mph and gusts to 40 mph are possible and could produce
isolated tree damage and power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.